Home » Frequently asked Questions on Health » Do I need to stop taking Eptoin due to muscular twitching?

Do I need to stop taking Eptoin due to muscular twitching?

Q: I am 35 years old and on Eptoin 100 (3 tablets a day), for the past 6 years. Recently, I have been having a problem with inflammation of my salivary glands with muscular twitching and numbness. I was suggested to switch over to Valparin 500 (2 tablets a day) since these are the side effects of Eptoin. I have also been takin Ecosprin 150 and Asomex D since 2 years. Please advise.

A:Eptoin (phenytoin sodium) can cause muscular twitching and numbness. However, inflammation of the salivary glands have not been reported, though inflammation of lymph nodes is a known side effect. Gradually anti-epileptic therapy can be stopped if there are no seizures during the previous three years. You can shift to sodium valproate (sold under various trade names such as Epilex, Diproex, Valparin etc.). However it interacts with aspirin, hence the dose of aspirin should be reduced to 75 or 80 mg daily. You have also not given the specific diagnosis whether you are suffering from Grand mal and partial seizures or Petit mal etc. The appropriate medicine can change depending on the type of fits. It is also not clear if you were at any stage put on carbamazepine (sold as Mazetol, Tegrital), which is the drug of first choice in Grand mal. Besides it does not interact with aspirin. It appears that you are also suffering from high blood pressure for which you are taking Asomex-D - a combination of amlodipine and hydrochlorothiazide. In young, sexually active males, it is preferable to use enalapril (sold under the brand name of BQL) 5 mg daily in the morning. Only if the blood pressure is not controlled with one drug, should one use two medicines. In such a case a diuretic such as metolazone (sold as Metoz) 2.5 mg in the morning can be used along with enalapril (BQL). Combination drugs should be avoided. Medicines are discovered individually and are supposed to be taken separately. A huge number of irrational, illegal combinations of drugs are being sold in India; quite a few without mandatory approval of the Drugs Controller General, India (DCGI). Except in a few cases (such as TB medicines), it is always better to take medicines separately so that dosage can be adjusted and side effects monitored

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------